Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 26, NWS Las Vegas, NV

July 14, 2013San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 14, 2013, 7:34 PM PDT for San Bernardino County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2013, 7:34 PM PDT (02:34 UTC)
Expired
Jul 14, 2013, 11:30 PM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3762 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WGUS55 KVEF 150234
FFWVEF
CAC071-150630-
/O.NEW.KVEF.FF.W.0026.130715T0234Z-130715T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
734 PM PDT SUN JUL 14 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 1130 PM PDT.

* AT 731 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER EAST CENTRAL SAN
  BERNARDINO COUNTY...OR 20 MILES SOUTHWEST OF TOPOCK. THE STORM   
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY AND WILL DRAIN 
  ACROSS HIGHWAY 95 NEAR MILE MARKER 29 AND WILL LIKELY MAKE IT 
  IMPASSABLE.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 95 BETWEEN NEEDLES AND VIDAL JUNCTION NEAR MILE MARKER 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS EVEN HARDER TO SEE WATER
COVERING THE ROADWAY OR IN LOW WATER CROSSINGS.

&&

LAT...LON 3454 11491 3466 11475 3446 11467 3444 11462
      3441 11463

$$

JA
2 follow-up statements
980 
WGUS75 KVEF 150339
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
839 PM PDT SUN JUL 14 2013

CAC071-150630-
/O.CON.KVEF.FF.W.0026.000000T0000Z-130715T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
839 PM PDT SUN JUL 14 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT FOR EAST
CENTRAL SAN BERNARDINO COUNTY...

AT 830 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WERE BEGINNING TO WEAKEN OVER EAST CENTRAL SAN 
BERNARDINO COUNTY...OR 20 MILES SOUTHWEST OF NEEDLES. AROUND 2 
INCHES OF RAIN IS ESTIMATED TO HAVE FALLEN OVER THE BASIN THAT FLOWS 
INTO THE WASH WHICH CROSSES HIGHWAY 95 BETWEEN NEEDLES AND VIDAL 
JUNCTION NEAR MILE MARKER 29. FLASH FLOODING CAN BE EXPECTED IN THIS 
AREA UNTIL 1130 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS EVEN HARDER TO SEE WATER
COVERING THE ROADWAY OR IN LOW WATER CROSSINGS.

&&

LAT...LON 3454 11491 3466 11475 3446 11467 3444 11462
      3441 11463

$$

JA
187 
WGUS75 KVEF 150627
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1127 PM PDT SUN JUL 14 2013

CAC071-150631-
/O.EXP.KVEF.FF.W.0026.000000T0000Z-130715T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1127 PM PDT SUN JUL 14 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM PDT FOR EAST
CENTRAL SAN BERNARDINO COUNTY...

LAT...LON 3454 11491 3466 11475 3446 11467 3444 11462
      3441 11463

NO REPORTS OF FLOODING HAVE BEEN RECEIVED ALONG HIGHWAY 95 BETWEEN 
NEEDLES AND VIDAL JUNCTION SINCE HEAVY RAIN FROM THUNDERSTORMS 
DISSIPATED AROUND 830 PM PDT. THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE ON SCHEDULE. MOTORISTS ARE STILL URGED TO USE 
CAUTION SINCE IT IS POSSIBLE WATER COULD BE ON THE ROADWAY INTO THE 
EARLY MORNING HOURS NEAR MILE MARKER 29 WHERE THERE IS A LOW WATER 
CROSSING.

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:05 PM PDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 14, 3:05 PM PDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PDT SUN JUL 14 2013

.SYNOPSIS...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY
EACH AFTERNOON AND EVENING ACROSS THE HIGHER ELEVATIONS OF EASTERN
CLARK AND LINCOLN COUNTIES IN NEVADA AND MOHAVE COUNTY IN NORTHWEST
ARIZONA THROUGH THE MIDDLE OF THE WEEK. DRY CONDITIONS ARE EXPECTED
ELSEWHERE. A SLOW WARMING TREND WILL CONTINUE INTO MONDAY...WITH
TEMPERATURES AT OR SLIGHTLY ABOVE NORMAL THROUGH THE MIDDLE OF THE
WEEK. THE POTENTIAL EXISTS FOR AN INCREASE IN THUNDERSTORM ACTIVITY
BY THE END OF THE WORK WEEK.
&&

.SHORT TERM...THROUGH WEDNESDAY NIGHT...CONVECTIVE WISE...THIS
AFTERNOON LOOKING VERY SIMILAR TO YESTERDAY. ISOLATED
SHOWERS/THUNDERSTORMS OVER ERN LINCOLN AND CLARK COUNTIES...WITH
STORMS BECOMING SCATTERED OVER MOHAVE COUNTY. OVER SIX TENTHS OF AN
INCH OF RAIN FELL ON THE DEAN PEAK BURN SCAR SOUTHEAST OF KINGMAN IN
THE LATE MORNING PRODUCING FLASH FLOOD/DEBRIS FLOW WHICH IMPACTED
ROADWAYS BETWEEN PINION PINES AND INTERSTATE 40.

MONSOON MOISTURE BOUNDARY PROGGED TO REMAIN ALIGNED OVER SIMILAR
GEOGRAPHICAL AREA TOMORROW. SO DID BRING THE MENTION FOR A SLIGHT
CHANCE OF SHOWERS/THUNDERSTORMS BACK FURTHER WEST INTO SRN AND ERN
CLARK COUNTY. ISOLATED TO SCATTERED STORMS EXPECTED IN ERN LINCOLN
AND MOHAVE COUNTIES. ON TUESDAY AND WEDNESDAY...LOOKING FOR BEST
INSTABILITY AND DEEPER MOISTURE TO BE SHUNTED SLIGHTLY FURTHER EAST
WITH THUNDERSTORMS CHANCES BEST IN ERN LINCOLN AND MOHAVE COUNTIES.
RAINFALL INTENSITY FROM STORMS SHOULD DIMINISH OVER THE COMING
DAY...BUT WE WILL CONTINUE TO MONITOR RAINFALL RATES NEAR RECENT
BURN SCARS AND ISSUE PRODUCTS WHEN NECESSARY. THE WESTERN HALF OF
OUR AREA WILL REMAIN DRY. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE
NORMAL.

.LONG TERM...TUESDAY THROUGH SATURDAY...HIGH PRESSURE STILL EXPECTED
TO BE OVER UTAH TUESDAY AND WEDNESDAY WITH A SOUTHERLY FLOW OVER THE
FORECAST AREA. NORTH-SOUTH MOISTURE BOUNDARY STILL PROGGED TO BE
EAST OF LAS VEGAS AND I KEPT A CHANCE OF THUNDERSTORMS IN THE
FORECAST FOR MUCH OF MOHAVE COUNTY AND EASTERN LINCOLN COUNTY.
MOISTURE AND THUNDERSTORM CHANCES MAY AT LEAST GRADUALLY SPREAD
WEST THURSDAY THROUGH SATURDAY AS THE WEST/SOUTHWEST MOVING UPPER
LOW MOVES INTO NORTHWEST MEXICO AND AN EASTERLY COMPONENT DEVELOPS
TO THE FLOW. THE MODELS ALL DIFFER IN THE EXACT POSITION OF THAT LOW
AND HOW FAR WEST AND NORTH THE MOISTURE SPREADS. THE GFS SOLUTION IS
NOT AS FAVORABLE FOR THE MOISTURE INCREASE AS IT KEEPS THE FLOW MORE
NORTHERLY THAN THE ECMWF AND GEM. THEREFORE...DUE TO THESE MODEL
DIFFERENCES AND RELATIVELY LOW CONFIDENCE...ONLY VERY MINOR CHANGES
WERE MADE TO THE POP GRIDS FOR THURSDAY THROUGH SATURDAY.
THUNDERSTORM CHANCES WERE MENTIONED ACROSS ALL OF CLARK...LINCOLN
AND MOHAVE COUNTIES AND EASTERN SAN BERNARDINO COUNTY BY SATURDAY.
ECE AND MEX GUIDANCE MAX TEMPS DIFFERED BY SEVERAL DEGREES MOST DAYS
AND THE FORECAST IS BASICALLY A BLEND OF THE TWO WHICH BASICALLY
PUTS THEM CLOSE TO NORMAL...MAYBE SLIGHTLY BELOW NORMAL BY SATURDAY.
&&

.LONG TERM...THURSDAY THROUGH SUNDAY...THE MAIN FEATURE TO WATCH
DURING THIS PERIOD IS THE UPPER LEVEL LOW THAT IS CURRENTLY MOVING
TO THE SOUTHWEST ACROSS THE COUNTRY. THIS FEATURE WILL BRING
INCREASED MOISTURE ACROSS MUCH OF THE FORECAST AREA. THE OPERATIONAL
MODELS EACH HAVE SLIGHT DIFFERENCES IN THE EXACT PLACEMENT AND
TIMING OF THIS FEATURE...THIS WILL AFFECT THE TIMING AND EXTENT OF
ANY MOISTURE INCREASE IN OUR REGION. THE ECMWF SEEMS TO BE THE MOST
AGGRESSIVE WITH BRINGING IN MOIST UNSTABLE AIR INTO THE REGION FOR
THE UPCOMING WEEKEND. AFTER COORDINATING WITH NEIGHBORING OFFICES I
HAD ENOUGH CONFIDENCE TO INCREASE POPS AND SKY COVER ACROSS THE
REGION FOR FRIDAY THROUGH THE END OF THE EXTENDED FORECAST PERIOD. I
ALSO INCREASED THE AREA WHERE THUNDERSTORM CHANCES ARE MENTIONED
FROM FRIDAY ONWARD. GUIDANCE STILL SHOWS A WIDE RANGE OF DIFFERENT
MAXIMUM TEMPERATURE VALUES FOR THE EXTENDED PERIOD...AS A RESULT I
ONLY MADE MINOR CHANGES TO THE INHERITED GRIDS BY USING A BLEND OF
THE MEX AND THE ECMWF.  ULTIMATELY HIGH TEMPERATURE FRIDAY THROUGH
THE END OF THE EXTENDED WILL DEPEND ON HOW MUCH CLOUD COVER FORMS
AND THE TIMING AND PLACEMENT OF THUNDERSTORMS EACH DAY.
&&

.AVIATION...FOR MCCARRAN...ISOLATED SHOWERS AND THUNDERSTORMS WILL
REMAIN TO THE SOUTHEAST OF THE LAS VEGAS VALLEY THROUGH EARLY
EVENING. PEACH SPRINGS CORRIDOR WILL BE IMPACTED. WINDS SHOULD FAVOR
A SOUTHEAST DIRECTION THROUGH EARLY EVENING BEFORE TRANSITIONING TO
MORE SOUTHERLY OVERNIGHT. SHOWERS/THUNDERSTORMS AGAIN ON MONDAY WILL
BE EAST OF LAS VEGAS AND MAY IMPACT THE PEACH SPRINGS CORRIDOR. WIND
ON MONDAY AGAIN SHOULD FAVOR A EAST TO SOUTHEAST DIRECTION UNDER
10KTS. SCT-BKN CLOUDS ABV 15 KFT THROUGH THE PERIOD.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER
ERN LINCOLN...CLARK COUNTIES AND ALL OF MOHAVE COUNTY THROUGH 04Z
THIS EVENING. STORMS WILL DEVELOP AGAIN AFT 17Z MONDAY. ONLY SCT
GENERALLY ABOVE 15 KFT ACROSS INYO...NYE...ESMERALDA AND WRN SAN
BERNARDINO COUNTIES. SOUTHERLY WIND DIRECTION GENERALLY UNDER 12 KTS
INTO THE EVENING...WHILE GUSTS TO 15-20 KTS WILL OCCUR IN THE OWENS
VALLEY. SIMILAR SOUTH WINDS DEVELOPING MONDAY AFTERNOON.
&&

.FIRE WEATHER...ISOLATED AND MAINLY WET SHOWERS/THUNDERSTORMS ARE
EXPECTED INTO WEDNESDAY MOSTLY OVER THE HIGHER ELEVATIONS OF MOHAVE
AND ERN LINCOLN COUNTIES. STRONGER SOUTH WINDS AND LOW RELATIVE
HUMIDITY VALUES ARE EXPECTED ON TUESDAY ACROSS ESMERALDA AND NYE
COUNTIES. NOT CONFIDENT ENOUGH AT THIS TIME TO ISSUE A FIRE WEATHER
WATCH...SOMETHING FOLLOWING SHIFTS WILL NEED TO KEEP AN EYE ON
THOUGH. MODELS POINT TO A POTENTIAL INCREASE IN SHOWER/THUNDERSTORM
ACTIVITY BY LATE THIS WEEK.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/METZGER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 14, 3:40 AM PDT, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 AM PDT SUN JUL 14 2013

AZZ001-003-NVZ015-150700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-LINCOLN COUNTY-
340 AM PDT SUN JUL 14 2013 /340 AM MST SUN JUL 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
MOHAVE COUNTY AND EASTERN PORTIONS OF LINCOLN COUNTY...MAINLY THIS
AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAIN IS POSSIBLE
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS CAN BE EXPECTED THROUGH WEDNESDAY. THERE IS
POTENTIAL FOR INCREASING THUNDERSTORM CHANCES THURSDAY THROUGH
SATURDAY AS A LOW PRESSURE SYSTEM MOVES SOUTHWEST INTO NORTHERN
MEXICO. THERE IS UNCERTAINTY AS TO THE TRACK OF THIS SYSTEM AND
THEREFORE CONFIDENCE IN THE INCREASING MOISTURE AND THUNDERSTORM
CHANCES IS NOT HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ519>527-NVZ014-016>022-150700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
340 AM PDT SUN JUL 14 2013 /340 AM MST SUN JUL 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED THROUGH WEDNESDAY. THERE IS
POTENTIAL FOR INCREASING THUNDERSTORM CHANCES THURSDAY THROUGH
SATURDAY AS A LOW PRESSURE SYSTEM MOVES SOUTHWEST INTO NORTHERN
MEXICO. THERE IS UNCERTAINTY AS TO THE TRACK OF THIS SYSTEM AND
THEREFORE CONFIDENCE IN THE INCREASING MOISTURE AND THUNDERSTORM
CHANCES IS NOT HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:48 PM PDTAreal Flood AdvisoryVEFSan Bernardino117 min
Jul 14, 7:11 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.